MAUDE Adverse Event Report: BIOMET UK LTD. OXFORD UNI FEMORAL MD; OXFORD CEMENTED FEMORALS

BIOMET UK LTD. OXFORD UNI FEMORAL MD; OXFORD CEMENTED FEMORALS
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 05/20/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Initial report.Patient information is not allowed by country regulations.Report source, foreign - event occurred in (b)(6).Customer has indicated that the product is in process of being returned to zimmer biomet for investigation.The investigation is in process.Once the investigation has been completed, a follow-up mdr will be submitted.
 
Event or Problem Description
Fractured femoral component.It was reported that the oxford femoral component broken after 12 years.Revision performed to a tkp.
 
Additional Manufacturer Narrative
(b)(4).This follow-up report is being submitted to relay additional information.Implant date received.The investigation is in process.Once the investigation has been completed, a follow-up mdr will be submitted.
 
Event or Problem Description
It was reported that a patient underwent an initial hip arthroplasty on (b)(6) 2009.Subsequently, a revision procedure due to fractured femoral component was performed on (b)(6) 2021.
 
Additional Manufacturer Narrative
(b)(4).This final report is being submitted to relay additional information.Complaint summary: products have been returned to biomet uk ltd for evaluation and forwarded to the complaints processing unit for investigation.It was reported that the oxford femoral component broken after 12 years.Revision performed to a tkp.The patient is a runner, running several marathon races with this prosthesis.The oxford femoral component was received in two fragments.The main body of the component fractured across in the medial-lateral direction, slightly towards the anterior side of the component, splitting the component into an anterior and a posterior fragment.An oxford femoral component, implanted as part of the vanguard m partial knee system, has been revised after approximately 12 years due to fracture.The femoral component had fractured into two fragments.Visual examination of the fracture surfaces showed the presence of some faint beach marks, indicating that fatigue may have contributed to the failure.The bone cement mantle also appeared slightly uneven.It is likely that the patient¿s high activity level contributed to the component fracture.Two pre-revision radiographs were received with (b)(4): one anteroposterior (ap) and one mediolateral (ml).The date on which these radiographs were taken has not been provided.Both the ap and the ml radiographs confirm the fracture of the femoral component into at least two large fragments.Third body debris are also observed in the medial, anterior and posterior joint space.It is not clear whether these debris are bone fragments, bone cement fragments, or smaller metal fragments from the fractured femoral component.Immediate post primary radiographs are required to evaluate the initial fit, size and positioning of components.These were requested but were not available.As mentioned in the complaint description, the vanguard m partial knee system was in service for approximately 12 years and the patient is a marathon runner.Other patient details such as age, height, weight, and bmi are not available as they are not allowed by country regulations, as stated in the zimmer biomet product experience report (zper).The manufacturing history records (mhrs) for the oxford femoral component and vanguard m tibial component have been checked and verify that these components were manufactured and sterilised in accordance with the applicable specifications.The instructions for use provided with the oxford femoral component provide the following relevant information: precautions: 2.Biomet joint replacement prostheses provide the surgeon with a means of reducing pain and restoring function for many patients.While these devices are generally successful in attaining these goals they cannot be expected to withstand the activity levels and loads of normal healthy bone and joint tissue.3.¿excessive activity, trauma and weight gain may contribute to premature failure of implant by loosening, fracture, and/or wear¿ considering the fact that the vanguard m partial knee system was successfully in service for about 12 years in a patient who is a marathon runner, the femoral component performed well.Based on the provided information, the patient¿s intense activity level (marathon running) likely contributed to the reported femoral component fracture.Other contributing factors cannot be discussed without provision of additional radiographs, surgical notes, and without examination of the revised components.Other contributing factors could not be discussed without additional radiographs, surgical notes, examination of the polyethylene bearing/tibial component and patient information.A review of the complaints database shows that we have received 1 reported event for femoral component fracture for the same item number 154601 prior to the reported event.The severity of the reported event for similar complaints are in line with the risk file.The overall score is moderate risk.Capa: no corrective or preventive action required at this time.Investigation is completed based on current available information.If any additional information becomes available, then the complaint will be reopened and investigated.
 
Event or Problem Description

Brand Name
OXFORD UNI FEMORAL MD
Common Device Name
OXFORD CEMENTED FEMORALS
Manufacturer (Section D)
BIOMET UK LTD.
waterton industrial estates
bridgend CF31 3XA
UK  CF31 3XA
MDR Report Key11964240
Report Number3002806535-2021-00244
Device Sequence Number3508398
Product Code NRA
UDI-Device Identifier05019279388073
UDI-Public05019279388073
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
P010014
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/18/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2019
Device Model NumberN/A
Device Catalogue Number154601
Device Lot Number1692371
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 05/21/2021
Supplement Date Received by Manufacturer05/21/2021
10/18/2021
Initial Report FDA Received Date06/09/2021
Supplement Report FDA Received Date06/28/2021
10/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;